Alert archive / California / Flash Flood Warnings in 1997

Flash Flood Warning 1, NWS Hanford, CA

January 1, 1997Mariposa County, California

NWS Hanford, CA issued this flash flood warning at Jan 1, 1997, 1:59 PM PST for Mariposa County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 1, 1997, 1:59 PM PST (21:59 UTC)
Expired
Jan 1, 1997, 8:00 PM PST
In force
6 hr
Issued by
NWS Hanford, CA
Area
Whole counties

County Mariposa County, CA

The radar

The San Joaquin Valley radar (KHNX), 143 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 1997-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 1997-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 359 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
503 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
359 m²/s²
0-3 km storm-relative helicity
515 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFAT 012200
FFWFAT
CAC043-020400-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HANFORD CA
159 PM PST WED JAN 1 1997
 
THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  800 PM PST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  CALIFORNIA
 
   ...EASTERN MARIPOSA COUNTY
 
AT 130 PM...YOSEMITE PARK RANGERS REPORTED THAT THE MERCED RIVER HAD
REACHED FLOOD STAGE AND WAS OVERFLOWING ITS BANKS IN AREAS. NATIONAL
WEATHER SERVICE DOPPLER RADAR AT HANFORD SHOWED SHOWERS CONTINUING TO
FORM OVER THE SIERRA NEVADA FOOTHILLS AND MOVE OVER YOSEMITE NATIONAL
PARK...CREATING ADDITIONAL RUNOFF.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
 
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A
SMALL ONE...ON FOOT.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 1, 8:06 AM PST, 5 hours 53 minutes earlier.

Area forecast discussion, Jan 1, 8:06 AM PST, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
800 AM PST WED JAN 01 1997

1997 BEGAN WARM AND WET IN FAT WTH ANTHR RNFALL RECORD FALLING.
OVRRUNNING PCPN CONTINUES IN CWFA N OF FAT CO...WTH HVST RN NR
YNP. GOES LOOP SHOWS WELL DEFINED CDFNT MOVING INTO NW CRNR CA
IN LN WTH PREV THINKING.

12Z ETA FOUS HAS 3.33 INCHES OF RN FOR FAT NXT 48 HRS. NGM HAS
1.71 INCHES FCST IN A 48 HR PD...CONTINUING TRND OF NGM FCSTG
ABT ONE-HALF PCPN OF ETA FOUS. ETA HAS HVST RN BEGNG 12Z THU
WITH NGM 12HRS LTR. ETA ALSO KPS HVR RN THRU LAST 2 PDS THAN
NGM. BASED ON PAST PERFORMANCE...PREFER NGM SOLN.

SJV TEMPS TO CONTINUE NR RECORD TDA...THN BEGIN TO SLOWLY FALL
BACK TO SEASONAL BY ERLY NXT WK.

POPS FAT 87+ BFL 368 YNP +++. SANGER

.HNX...NONE.

Nearby

Flash Flood Warnings in California, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.